Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 52, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 26, 2004, 12:57 PM EDT for Mason County, West Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2004, 12:57 PM EDT (16:57 UTC)
- Expired
- May 26, 2004, 1:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Mason County, WV
The radar
The Charleston,WV radar (KRLX), 55 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 12:25 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 318 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 632 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
110
WUUS51 KRLX 261657
SVRRLX
WVC053-261730-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1257 PM EDT WED MAY 26 2004
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MASON COUNTY IN WEST VIRGINIA...
* UNTIL 130 PM EDT...
* AT 1255 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM 7 MILES SOUTHEAST OF GAGE...OR ABOUT 8 MILES SOUTHWEST
OF GALLIPOLIS...MOVING EAST AT 40 MPH.
.
--CALL TO ACTION-- THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.
--CALL TO ACTION-- IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3880 8216 3859 8219 3852 8208 3871 8185
3884 8190 3887 8208
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 9:00 AM EDT, 3 hours 57 minutes earlier.
Area forecast discussion, May 26, 9:00 AM EDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 900 AM EDT WED MAY 26 2004 .UPDATE FOR REMOVAL OF FLOOD WATCH... .DISCUSSION... 415 AM EDT WED MAY 26 2004 TODAY THROUGH FRIDAY NIGHT... PERSISTENT FRONTAL BOUNDARY CONTINUES TO BE THE STORY THROUGH THIS PERIOD. SAID BOUNDARY FINALLY...HOPEFULLY...GETS SOUTH OF CWA BY 12Z SATURDAY. STILL DEALING WITH REMNANTS OF MCS FROM EARLIER TONIGHT ACROSS EASTERN COUNTIES...AND A COUPLE HEAVY THUNDERSTORMS STILL ROLLING INTO SW VA. WEAK WAVES WILL RIDE ALONG THE FRONT TODAY...PROVIDING SUPPORT FOR MORE SHRA/TSRA SO WENT WITH LIKELY POPS ACROSS MOST OF AREA. HOWEVER...BELIEVE THAT WE WILL GET A TEMPORARY REPRIEVE FROM HEAVY RAINFALL. MODELS DO NOT PRESENT MUCH IN THE WAY OF INSTABILITY TODAY. BUFKIT SOUNDINGS SHOWING A NEARLY MOIST ADIABATIC LAPSE RATE THIS AFTERNOON...AND PLENTY OF CLOUDS UPSTREAM WILL HINDER SUNSHINE SOMEWHAT. WILL BE ALLOWING FLOOD WATCH TO DROP AT 8 AM. THAT SAID...POTENTIAL IS THERE FOR ANOTHER MCS TO ROLL ACROSS MAINLY SOUTHERN SECTIONS TONIGHT. CONVECTION FIRING IN MO/AR THIS AFTERNOON WILL ROLL EASTWARD...POSSIBLY PROVIDING CONVECTIVE WIND THREAT TONIGHT AS MIDLEVEL FLOW OF 50-60KTS MOVES BY. AGREE WITH SPC PLACEMENT OF SLIGHT RISK. OF COURSE...THERE IS HEAVY RAINFALL POTENTIAL ONCE AGAIN WITH SUCH A SYSTEM...MAINLY SOUTH OF I-64. WILL HAVE DAY SHIFT WATCH THIS CLOSELY AND ADVISE THAT A NEW WATCH MAY BE NEEDED. FRONTAL BOUNDARY...WHICH WILL BRIEFLY DIP INTO THE NORTHERN COUNTIES TONIGHT...WILL MOVE BACK NORTHWARD ON THURSDAY. LOOKS LIKE WE WILL BE IN A RELATIVE MINIMUM OF RAINFALL POTENTIAL THROUGH THE AFTERNOON INTO THE EVENING HOURS AS MID LEVELS DRY OUT A BIT. FRONT FINALLY MAKES A PUSH SOUTHWARD ON FRIDAY AND FRIDAY NIGHT. MODELS IN GOOD AGREEMENT ON DIGGING A TROUGH IN EASTERN CANADA. SURFACE HIGH BUILDS INTO THE UPPER MISSISSIPPI VALLEY ON THE BACKSIDE...PROVIDING THE OOMPH TO GET THE FRONT THROUGH. KEEPING MAINLY CHANCE POPS WITH THE FRONTAL PASSAGE FOR NOW. POPS SLOWLY DECREASE FROM NORTH TO SOUTH THROUGH FRIDAY NIGHT...AND FINALLY DISAPPEAR BY 12Z SATURDAY. DID NOT STRAY TOO FAR FROM MAV TEMPERATURES IN GENERAL THROUGH THURSDAY NIGHT...ESPECIALLY ACROSS THE SOUTH. DID DIP A COUPLE DEGREES BELOW AT NORTHERN STATIONS SUCH AS PKB/CKB TONIGHT...WHICH MAY GET BEHIND THE FRONT FOR A TIME. ALSO KEPT VALUES AT OR ABOVE MAV ON FRIDAY...GIVEN WARMISH H850 TEMPERATURES. SATURDAY THROUGH TUESDAY... FORECAST AREA WILL BE RIGHT ON THE EDGE OF THE DRIER AIR TO OUR NORTH FOR SATURDAY. EXACTLY WHERE THE MOISTURE GRADIENT WILL END UP IS STILL QUESTIONABLE AS UPPER AIR SUPPORT MAY STREAK W/E ALONG BOUNDARY. WILL LEAVE A 20 POP IN SOUTHERN WV AND SW VA ON SATURDAY. && .PREVIOUS DISCUSSION... 955 PM EDT TUE MAY 25 2004 LARGE CONVECTIVE COMPLEX THAT DEVELOPED OVER SOUTHERN INDIANA AND WESTERN KENTUCKY IS PUSHING EAST AND THERE HAS BEEN SOME TRAINING OF STORMS ACROSS EXTREME SOUTHERN OHIO AND NORTHERN KENTUCKY. HAVE DECIDED TO POST FLOOD WATCH ACROSS SOUTHERN HALF OF CWA WHERE STORMS FROM THIS AFTERNOON AND LAST NIGHT LEFT SOME AREAS WET. UPDATED POP GRIDS TO SIGNIFICANTLY RAISE POPS TO CATEGORICAL AND CONTINUE THROUGH DAWN. BUMPED UP TEMPS A TOUCH AS WELL. HC && .AVIATION... 415 AM EDT WED MAY 26 2004 261200 TO 271200 COMPLICATED WEATHER PATTERN CONTINUES S OF FRONTAL BOUNDARY...WITH SEVERAL UPPER AIR DISTURBANCES STREAKING E. FIGURING LAYERED CLOUDS AROUND 12Z WITH SOME VALLEY FOG DISSIPATING. SOME SHOWERS MAY LINGER. HARD TO TIME ADDITIONAL AREAS OF SHOWERS AND THUNDERSTORMS AFTER 18Z. LOWERED CEILINGS AND VISIBILITIES AFTER 00Z. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. VA...NONE. KY...NONE. OH...NONE.
Hazardous weather outlook, May 26, 5:33 AM EDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED DATE NATIONAL WEATHER SERVICE CHARLESTON WV 533 AM EDT WED MAY 26 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-270930- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV 533 AM EDT WED MAY 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT THROUGHOUT THE AREA. THE MAIN THREAT WILL BE FROM DAMAGING WIND GUSTS...ALTHOUGH LARGE HAIL IS ALSO A POSSIBILITY. WE WILL BE MONITORING FOR THE POSSIBILITY OF HEAVY RAINFALL TOTALS THIS AFTERNOON AND TONIGHT AS WELL...ESPECIALLY ACROSS SOUTHERN WEST VIRGINA...NORTHEAST KENTUCKY...AND SOUTHWEST VIRGINIA. IF THE THREAT INCREASES...A NEW FLOOD WATCH MAY BE ISSUED. .DAYS TWO THROUGH SEVEN... THE SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES ON THURSDAY. LOCALIZED FLOODING PROBLEMS WILL REMAIN A THREAT UNTIL A FRONTAL BOUNDARY IS ABLE TO CLEAR THE REGION FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CL
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 9:54 PM EDT | Severe Thunderstorm Warning | RLX | Wyoming | 36 min |
| May 26, 1:19 PM EDT | Severe Thunderstorm Warning | RLX | Putnam | 31 min |
| May 26, 1:37 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha | 38 min |
| May 26, 2:29 PM EDT | Severe Thunderstorm Warning | RLX | Clay | 31 min |
| May 26, 2:46 PM EDT | Severe Thunderstorm Warning | RLX | Nicholas | 29 min |
| May 26, 5:23 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Raleigh | 37 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.